Texas, 2022

Drought in Texas, December 1 to 31, 2022

December 1 to 31, 2022 · NWS FWD · 15 events in 15 counties and zones

Severe to extreme drought conditions affected portions of North and Central Texas through the entire month of December.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to extreme drought conditions affected portions of North and Central Texas through the entire month of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 5:55 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 5:55 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
555 PM CST Wed Nov 30 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Thursday Evening/

High pressure has taken over in the wake of the departing upper
level storm system responsible for our cold front and the recent
convection across the deep south, bringing crisp and mostly clear
conditions to the region. Cirrus may slightly hinder radiative
cooling processes tonight, but it should still be plenty cold with
lows in the 30s expected area-wide.

The surface ridge now centered over Oklahoma will shift to the
east, causing surface winds to veer to the east tonight, then to
the southeast Thursday morning. The pressure gradient will tighten
on Thursday as a developing upper trough over California induces
lee cyclogenesis. The subsequent increase in return flow and
isentropic ascent will generate a swath of moisture above the
frontal layer. Skies will become cloudy in the afternoon as a
result, and there could be a few light showers or sprinkles
Thursday afternoon and evening. Rainfall amounts would be light,
or anywhere from a trace to a few hundredths of an inch. The
influx of clouds should keep a lid on temperatures with highs in
the 50s expected Thursday afternoon. Clouds and moisture will
similarly keep conditions warmer than previous nights, with
Thursday night lows remaining in the 40s and lower 50s.

30

&&

.LONG TERM... /Issued 146 PM CST Wed Nov 30 2022/
/Thursday Night Through Mid Next Week/

Cloudy and periodically rainy conditions can be expected for most
of the extended forecast as our period of active weather
continues. Warmer weather will temporarily return on Friday as
breezy south/southwest winds bring North and Central Texas back
into a warm advection regime. Dew points will see a rather sharp
increase on Friday, resulting in muggy conditions, especially east
of I-35. We can't rule out a few warm advection showers across
this area, though this activity will remain rather isolated.

Another cold front will arrive early Saturday; however, this
front will be rather shallow, given its upper level support will
be displaced near the Great Lakes. Nonetheless, cooler
temperatures will return with highs only in the mid 50s to upper
60s Saturday afternoon.

The shallow nature of the front will allow strong southerly flow
just above the surface to return rather quickly. Warm, moist
advection over the shallow cooler airmass will result in the
development of rain Saturday evening. Steady isentropic ascent
will continue the rest of the weekend into early next week, as
little change to our pattern is expected. As a result, this will
keep rain chances in the forecast for the foreseeable future. The
arrival of another front during the middle of next week could
either bring an end to the precipitation or reinforce this
pattern. Given the uncertainty, stuck close to national blends for
now, with daily rain chances through mid to late next week.

Barnes

&&

.AVIATION... /NEW/
/00Z TAFs/

North winds of 8 to 10 kt will be come light northeasterly over
the next couple of hours, eventually veering to the southeast
12-14Z Thursday. Conditions will be VFR until after 02/00Z, when
top-down moistening will lower cigs into MVFR range. Patchy light
rain or sprinkles may occur Thursday evening, but rain chances are
too low to mention in the TAFs at this time.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  54  49  69  51 /   0  10  10   0   0
Waco                32  56  50  72  55 /   0   5  10   0   5
Paris               31  53  45  65  50 /   0   5  10  10  10
Denton              31  54  47  71  47 /   0  10  10   0   0
McKinney            30  54  47  67  49 /   0   5  10   0   5
Dallas              35  55  50  69  52 /   0   5  10   0   5
Terrell             33  55  49  67  53 /   0   5  10   5   5
Corsicana           34  57  51  70  57 /   0   5  10   5   5
Temple              34  54  50  72  57 /   0   5  10   0   5
Mineral Wells       33  53  47  76  47 /   0  10  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 30, 6:02 PM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
602 PM CST Wed Nov 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
602 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Montague

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions affected northern portions of the county for the entire month.

Drought, Cooke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions affected northern portions of the county for the entire month.

Drought, Stephens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county for the entire month.

Drought, Eastland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Comanche

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Hamilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Erath

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Bosque

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Hill

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county for the entire month.

Drought, Lampasas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions affected northern portions of the county for the entire month.

Drought, Coryell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, McLennan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Bell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Falls

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069802, 1069803, 1069804, 1069805, 1069806, 1069807, 1069808, 1069809, 1069810, 1069811, 1069812, 1069813, 1069814, 1069815, 1069816.